Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A new Castelnuovo bound for two codimensional subvarieties of $ {\bf P}\sp r$

Author: Alberto Alzati
Journal: Proc. Amer. Math. Soc. 114 (1992), 607-611
MSC: Primary 14M07; Secondary 14F05
MathSciNet review: 1074747
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a smooth $ n$-dimensional projective subvariety of $ {\mathbb{P}^r}(\mathbb{C}),(r \geq 3)$. For any positive integer $ k,X$ is said to be $ k$-normal if the natural map $ {H^0}({\mathbb{P}^r},{\mathcal{O}_{\mathbb{P}r}}(k)) \to {H^0}(X,{\mathcal{O}_X}(k))$ is surjective. Mumford and Bayer showed that $ X$ is $ k$-normal if $ k \geq (n + 1)(d - 2) + 1$ where $ d = \deg (X)$. Better inequalities are known when $ n$ is small (Gruson-Peskine, Lazarsfeld, Ran). In this paper we consider the case $ n = r - 2$, which is related to Hartshorne's conjecture on complete intersections, and we show that if $ k \geq d + 1 + (1/2)r(r - 1) - 2r$ then $ X$ is $ k$-normal and $ {I_X}$, the ideal sheaf of $ X$ in $ {\mathbb{P}^r}$, is $ (k + 1)$-regular.

About these problems Lazarsfeld developed a technique based on generic projections of $ X$ in $ {\mathbb{P}^{n + 1}}$; our proof is an application of some recent results of Ran's (on the secants of $ X$): we show that in our case there exists a projection such generic as Lazarsfeld requires.

When $ r \geq 6$ we also give a better inequality: $ k \geq d - 1 + (1/2)r(r - 1) - (r - 1)[(r + 4)/2]$ ([] means: integer part); it is obtained by refining Lazarsfeld's technique with the help of some results of ours about $ k$-normality.

References [Enhancements On Off] (What's this?)

  • [AO1] A. Alzati and G. Ottaviani, A linear bound on the 𝑡-normality of codimension two subvarieties of 𝐏ⁿ, J. Reine Angew. Math. 409 (1990), 35–40. MR 1061518
  • [AO2] -, A vanishing theorem for the ideal sheaf of codimension two subvarieties of $ {\mathbb{P}^n}$, Proc. Conf. "Projective Varieties Trieste," (1989) (to appear).
  • [BM] D. Bayer and D. Mumford, What can be computed in algebraic geometry?, Proc. Computer Algebra as a Tool for Research in Math. and Phys., Courant Institute, New York, April 1984.
  • [C] G. Castelnuovo, Sui multipli di una serie lineare di gruppi di punti appartenente ad una curva algebrica, Rend. Circ. Mat. Palermo (2) 7 (1893), 89-110.
  • [GLP] L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), no. 3, 491–506. MR 704401,
  • [HS] Audun Holme and Michael Schneider, A computer aided approach to codimension 2 subvarieties of 𝑃_{𝑛},𝑛≧6, J. Reine Angew. Math. 357 (1985), 205–220. MR 783542,
  • [L] Robert Lazarsfeld, A sharp Castelnuovo bound for smooth surfaces, Duke Math. J. 55 (1987), no. 2, 423–429. MR 894589,
  • [R1] Ziv Ran, Systèmes linéaires complets de sections hypersurfaces sur les variétés projectives de codimension 2, C. R. Acad. Sci. Paris Sér. I Math. 298 (1984), no. 6, 111–112 (French, with English summary). MR 741072
  • [R2] Ziv Ran, Local differential geometry and generic projections of threefolds, J. Differential Geom. 32 (1990), no. 1, 131–137. MR 1064868
  • [R3] -, The $ dimension + 2$-secant lemma, preprint, 1989.
  • [S] Michael Schneider, Vector bundles and low-codimensional submanifolds of projective space: a problem list, Topics in algebra, Part 2 (Warsaw, 1988) Banach Center Publ., vol. 26, PWN, Warsaw, 1990, pp. 209–222. MR 1171271
  • [Z] F. L. Zak, Projections of algebraic varieties, Mat. Sb. (N.S.) 116(158) (1981), no. 4, 593–602, 608 (Russian). MR 665860

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 14M07, 14F05

Retrieve articles in all journals with MSC: 14M07, 14F05

Additional Information

Keywords: Projective varieties, $ k$-normality
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society